She was taking 500mg. once to twice a day. She has taken 20 pills and after about ten has started getting clumps of hair in her hand in the shower when she washes her hair. She has also had a mild rash on her legs. I looked it up on the internet and it is two of the side effects of an incurable syndrome EMS. I hope we are catching it soon enough that she does not develop any more symptoms. What I would like to know if she stops the medication will the hair loss end. It would be devastating if she went bald.
I don't know whether your daughter's hair will regrow. Nor an I sure that the hair loss was caused by the L-Tryptophan.
However, if she was taking this amino acid to treat anxiety or depression then she risked her well being for nothing. Despite the claims made, neither disorder is due to a deficiency of serotonin which is supposedly corrected by taking L-Tryptophan (or 5-HTP) from which serotonin is synthesized in the brain. Antidepressants do not work by increasing serotonin in the brain. They do trigger an initial increase, especially in the synapses, but this is short lived. After a few weeks levels drop back to baseline, and in some brain regions drop well below. See: http://tinyurl.com/serotoninmyth
Hair loss can be triggered by anxiety so I tend to think this is a more likely cause than EMS, though despite assurances of safety from the 'natural' supplements industry, this is a real possibility.
I suggest your daughter stops taking the supplement and consults a doctor. Anxiety and depression can be highly treatable disorders if tackled early. If she has concerns about taking antidepressants or other medications, cognitive/behavioral therapies also work well in most cases.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.